Accidental acute exposure to high levels of boron can cause nausea, vomiting, abdominal pain, rash, convulsions, and other symptoms. Although chronic exposures can cause related problems, the small (usually 1–3 mg per day) amounts found in supplements have not been linked with toxicity in most reports. Nonetheless, in one double-blind trial using 2.5 mg of boron per day for two months, hot flashes and night sweats worsened in 21 of 43 women, though the same symptoms improved in 10 others. Women whose have hot flashes or night sweats have been diagnosed as menopausal symptoms and who supplement with boron should consider discontinuing use of boron-containing supplements to see if the severity of their symptoms is reduced.
One study found that 3 mg per day resulted in increased estrogen and testosterone levels. Increased estrogen has also been reported in several women taking 2.5 mg per day. The increase in estrogen is of concern because it could theoretically increase the risk of several cancers. Although no increased risk of cancer has been reported in areas of the world where boron intake is high, some doctors recommend that supplemental boron intake be limited to a maximum of 1 mg per day.